Spice, also known as K2, is touted as synthetic cannabis and allegedly provides users with a high akin to that felt with marijuana. This is not the truth about spice. The truth is, this drug is a concoction of spices and chemicals that are sprayed onto plant material to be smoked or compacted into liquid form to be vaporized. Because most spice is manufactured overseas and the drug is sold as a potpourri product, the FDA cannot regulate its contents1. Overdoses on the drug are growing and becoming life-threatening.
Technically, the chemicals found in K2 are generally legal. Manufacturers mix chemicals that may be legal to create a THC-like effect. While the individual chemicals may be legal, their combinations are what makes it dangerous. As the chemicals within each combination become illegal or more heavily regulated, spice manufacturers are using different chemicals, making it difficult to know what’s in your package.
What Are Symptoms of Spice Overdose?
Because the chemicals in spice are always changing, one package may have been safe, but another may cause an overdose. Symptoms of spice overdose, also known as acute poisoning, include cardiovascular problems, renal failure, and delusions or hallucinations2. Additional symptoms include dangerously high heart rates, challenges with breathing, vomiting, and loss of consciousness1.
The short answer- yes. The Drug Enforcement Administration has classified spice as a Schedule 1 drug3. This means that spice has no accepted medical value, and it has a high potential for abuse. Spice addiction can happen, and as with any other drug, treating spice addiction requires a professional approach.